Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

July 16, 2006Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2006, 6:20 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2006, 6:20 PM MST (01:20 UTC)
Expired
Jul 16, 2006, 7:00 PM MST
In force
40 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 17 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2713 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 170123
SVRVEF
AZC015-NVC003-170200-
/O.NEW.KVEF.SV.W.0027.060717T0120Z-060717T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
620 PM PDT SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 700 PM PDT (700 PM MST).

* AT 616 PM MST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF 
  DAMAGING WINDS IN EXCESS OF 60 MPH FROM SEVERE THUNDERSTORMS
  OVER MOHAVE COUNTY IN EXCESS OF 60 MPH. THESE WINDS WILL COVER
  AN AREA FROM FROM WILLOW BEACH TO COTTONWOOD COVE...AND
  KATHERINES LANDING AND WILL MOVE TOWARD SEARCHLIGHT AND HIGHWAY
  95 IN SOUTHERN CLARK COUNTY.

* DAMAGIN WINDS WILL BE NEAR...
  COTTONWOOD COVE AROUND 630 PM PDT...
  SEARCHLIGHT AROUND 700 PM PDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3601 11453 3533 11453 3531 11493 3593 11500

$$
JA
2 follow-up statements
000 
WWUS55 KVEF 170147
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
644 PM PDT SUN JUL 16 2006

AZC015-NVC003-170200-
/O.CON.KVEF.SV.W.0027.000000T0000Z-060717T0200Z/
MOHAVE AZ-CLARK NV-
644 PM PDT SUN JUL 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
PDT (700 PM MST) FOR SOUTH CENTRAL CLARK AND EXTREME WEST CENTRAL
MOHAVE COUNTIES...

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LINE OF DAMAGING WINDS UP TO 60 MPH EXTENDING FROM 10 MILES
WEST OF WILLOW BEACH TO SEARCHLIGHT AND DOWN THROUGH KATHERINE
LANDING ON LAKE MOHAVE.

LOCATIONS IMPACTED INCLUDE...COTTONWOOD COVE...SEARCHLIGHT AND WILLOW
BEACH.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3601 11453 3533 11453 3531 11493 3593 11500

$$
JA
000 
WWUS55 KVEF 170204
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT SUN JUL 16 2006

AZC015-NVC003-170208-
/O.EXP.KVEF.SV.W.0027.000000T0000Z-060717T0200Z/
MOHAVE AZ-CLARK NV-
704 PM PDT SUN JUL 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK AND
EXTREME WEST CENTRAL MOHAVE COUNTIES EXPIRED AT 700 PM PDT
700 PM MST)...

THUNDERSTORM WINDS WHICH BLEW ACROSS LAKE MOHAVE AND SOUTHERN
CLARK COUNTY COUNTY HAVE GENERALLY DIMINISHED BELOW 50 MPH. WINDS 
WILL CONTINUE TO BLOW FROM EAST TO WEST ACROSS HIGHWAY 95 AND 
SOUTHERN CLARK COUNTY THROUGH 730 PM BUT WILL REMAIN BELOW DAMAGING 
LEVELS.

LAT...LON 3601 11453 3533 11453 3531 11493 3593 11500

$$
JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:37 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 2:37 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT SUN JUL 16 2006

.SYNOPSIS...MONSOON MOISTURE WAS ON THE INCREASE OVER THE SOUTHERN
AND EASTERN MOJAVE DESERT THIS AFTERNOON...BRINGING ISOLATED
AFTERNOON THUNDERSTORMS. THE MOISTURE WILL PUSH WEST AND NORTH
MONDAY AND TUESDAY...BRINGING THUNDERSTORM CHANCES AND MORE
SEASONABLE TEMPERATURES TO THE REMAINDER OF THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN FOR MUCH OF THE UPCOMING WEEK.
&&

.SHORT TERM...STORMS ARE FIRING ON THE MOGOLLON RIM AGAIN TODAY AND
WILL HEAD OUR WAY IN THE EASTERLY FLOW AROUND THE SOUTHERN PERIPHERY
OF THE MID LEVEL RIDGE. RE-RAISED POPS IN THE SOUTHEAST PART OF THE
CWFA FOR THIS EVENING AND OVERNIGHT...AS ANOTHER EASTERLY WAVE
CROSSING MEXICO MAY PROVIDE ENOUGH FORCING TO KEEP SOME ACTIVITY
GOING ALL NIGHT. MEANWHILE...HIGH HEAT IS STILL A CONCERN.
TEMPERATURES IN THE AREAS ALONG AND SOUTHEAST OF INTERSTATE 15 ARE A
TAD LOWER TODAY...THANKS TO THE SHALLOW MOISTURE SURGE PUSHED UP
OVERNIGHT BY THUNDERSTORM OUTFLOW AND A PASSING EASTERLY WAVE. KLAS
HAS REACHED 111F SO FAR VERSUS 113F YESTERDAY. EXCESSIVE HEAT
WARNING STILL LOOKS GOOD AND WILL KEEP IT GOING UNTIL 7 PM. EXPECT A
LITTLE LESS HEAT TOMORROW AS WELL AS MOISTURE AND CLOUDINESS
CONTINUE TO INCREASE...SO HAVE NOT ISSUED A WATCH FOR TOMORROW.
FORECAST FOR KLAS TOMORROW IS 109F...THREE DEGREES BELOW WARNING
CRITERION. HOWEVER...IT WILL ALSO BE MORE HUMID...WHICH WILL
INCREASE THE DISCOMFORT LEVEL. PLEASE CONTINUE TO BE CAREFUL. VERY
LITTLE CHANGE TO THE FORECAST FOR MONDAY AND TUESDAY AS THE
DEVELOPING SOUTHEASTERLY FLOW AND ASSOCIATED MOISTENING TREND STILL
LOOK ON TARGET. THIS WILL LEAD TO INCREASED THUNDERSTORM COVERAGE
AND SMALLER DIURNAL TEMPERATURE RANGES. POINT TEMPERATURES WILL BE
HIGHLY DEPENDENT ON THE TIMING AND LOCATION OF THUNDERSTORM
DEVELOPMENT NEARBY.

.LONG TERM...ALL SIGNS STILL POINT TO A VERY ACTIVE START TO THE
EXTENDED PERIOD. ALL MODELS PLACE A LOW OFF THE CALIFORNIA COAST
WITH THE CENTER OF THE HIGH WELL OFF TO OUR EAST. THE RESULT WILL BE
A SOUTH TO SOUTHEAST FLOW THAT WILL HAVE ABUNDANT MOISTURE TO TAP
INTO. FOR WEDNESDAY AND THURSDAY KEPT ALL AREAS AT LEAST AT 30 POPS
DURING DAYTIME HOURS. SLIGHTLY BUMPED UP THE NIGHT POPS AS SOME
CONVECTION WILL PROBABLY CONTINUE INTO THE MORNING HOURS. BY FRIDAY
THINGS BECOME MORE CHALLENGING AS THE HIGH STARTS TO BUILD BACK
ACROSS THE AREA. BIG ISSUE WILL BE HOW MUCH OF THE MOISTURE BECOMES
TRAPPED UNDER THE HIGH WHICH WILL HELP TO FIRE OFF STORMS EVER DAY.
CURRENTLY SUSPECT THAT IT WILL BE A SLOW PROCESS TO ENTIRELY DRY OUT
HOWEVER DID NOT MODIFY THE GRIDS IN DAYS SEVEN AND BEYOND. WILL LET
THE MID SHIFT MAKE THAT CALL WITH NEWER MODEL DATA. GFS ALSO SHOWS A
599 CENTERED OVER NORTHERN NEVADA FOR FRIDAY WHICH COULD HELP TO
MAKE TEMPERATURES SOAR IN LOCATIONS THAT REMAIN NEARLY CLOUD FREE.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING UNTIL 7 PM TONIGHT FOR NV ZONES
      16...17...20...21 AND 22.
.AZ...EXCESSIVE HEAT WARNING UNTIL 7 PM TONIGHT FOR AZ ZONES
      2...3 AND 36.
.CA...EXCESSIVE HEAT WARNING UNTIL 7 PM TODAY FOR CA ZONES
      522...523...524...525...526 AND 527.

MORGAN/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 11:37 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1137 AM PDT SUN JUL 16 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-171845-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1137 AM PDT SUN JUL 16 2006 /1137 AM MST SUN JUL 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
AREAS BELOW 4000 FEET ELEVATION FOR DANGEROUSLY HOT TEMPERATURES.
SMOKE FROM WILDFIRES IN SOUTHERN SAN BERNARDINO COUNTY MAY CAUSE
RESPIRATORY PROBLEMS AND REDUCED VISIBILITIES FROM THE MORONGO
BASIN TO THE BARSTOW AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON OVER MOHAVE COUNTY...AND POSSIBLY OVER THE
HIGHER TERRAIN OF SAN BERNARDINO AND CLARK COUNTIES. THESE STORMS
WILL PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS...AND PERHAPS
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM COVERAGE WILL INCREASE AND SPREAD NORTHWEST ON
MONDAY...WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED OVER ALL OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
FOR MUCH OF THE UPCOMING WEEK. ISOLATED FLASH FLOODING AND SEVERE
WEATHER WILL BE POSSIBLE...WITH THE HIGHEST RISK OF FLASH FLOODING
IN RECENTLY BURNED AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:55 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 17, 4:58 PM MSTSevere Thunderstorm WarningVEFMohave62 min
Jul 17, 4:08 PM MSTSevere Thunderstorm WarningVEFLincoln52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.